Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

188 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for recurrent migraine headaches

Answered by
Dr.
Dr. Olsi Taka

Neurologist

Practicing since :2004

Answered : 3631 Questions

default
Posted on Mon, 26 Oct 2015 in Headache and Migraines
Question: Hi, I am a registered nurse going back to school and I am plagued with migraines every week. Immutrex works but I think I need to take something else HOWEVER, I need to be mentally focused in order to do well in my studies. Any alternatives besides Immutrex ?

doctor
Answered by Dr. Olsi Taka 52 minutes later
Brief Answer:
Read below.

Detailed Answer:
I read your question carefully and I understand your concern.

There are two types of treatment for migraine, treatment for the acute attack and preventive treatment which aims to reduce the frequency of attacks in the long term not alleviate the acute pain.
Treatment for the attacks may be nsaid like Ibuprofen, antiemetics or triptans like Imitrex (sumatriptan). Triptans are the most effective drug for acute attacks so I wouldn't change it.

What must be done in your case is pay attention to prevention. It is unclear whether you're taking anything for that purpose now, you have in the past, drugs like elavil (amitriptyline) and propranolol are aimed at that and if they were effective may be resumed. Now as for the effect on central nervous system you must understand that since they all are used for a nervous system condition they all have some potential for side effects on nervous system (not necessarily though). So that can't be taken completely out of the picture. If Elavil or propranolol weren't effective or had many side effects the remaining first choice option remain anticonvulsant like topiramate or valproic acid, but as I said they might affect your central nervous system. Another choice but a second choice, less likely to be effective, one are antihypertensives. I have had great experiences with flunnarizine, a calcium channel blocker in my patients, but I am not sure it's present in the US where you live. Other antihypertensives to be considered are verapamil or candesartan.

A last option recommended when at least three drugs fail is botulinum toxin injections which would perhaps suit your concern of not being affected in your study.

I remain at your disposal for further questions.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,   ,   ,  
Medical Topics

Recent questions on  Amitriptyline

doctor1 MD

My bottle of 240 pro-red syrup is used for a cough. What is the shelf life, and what does the 240 stand for. The only medicene I can find that it list that it should not be mixed with is amitriptyline. I take Perphenazine/amitriptyline 2-25 at bedtime. Is this the same thing?

doctor1 MD

I am seeing a neurologist. I have migraine headaches,dizziness ,loss of cognitive skills , memory loss.I have had mri,mra,ct,halter monitor,and cognitive learning classes by a speech pathologist/therapist.I was on topamax 3times a day which gave me more migraines and throwing up.i am now on elavil .I am afraid to drive or go back to work because anything could happen at anytime.I am 57 yrs old 185 lbs at 5 6.this all started in October when I was walking my dog at night and I started to see flashing lights. I am now starting to have migraines again now what do I take or tests can I take.Could it be epilepsy or a tumor?

doctor1 MD

how long does it take to develop left atrial abnormality?, which is what patient s initial evaluation EKG showed. do EKG, with other labwork, to determine any underlying medical issues. can it be caused by a low dose of elavil after only 1.5 weeks?, don t believe it to be the elavil but want to make sure secondary to its known cardiac side effects. patient also history of chronic pain and long history prescribed opiates for that pain, and long history of insomnia

doctor1 MD

I have had these meds added to the mix within the last year, Cipralex 20mg, Elavil 75mg, gabapentin 900mg TID. I have been having problems with my memory , concentration, eye sensitivity to light. My question is are can any of these meds be causing these problems?

doctor1 MD

why do I get disoriented feeling with my anxiety? I have anxiety with my Hashimoto's but here lately I don't feel like I'm here at all since I've got off the coladapin. I get really confused don't feel like myself really disoriented at times I...

doctor1 MD

I have a problem between L2-3 . disc is worn out. I stretch all the time , have a inversion table. I am a bit overweigh. I'm a metal fabricator and lift all the time. I were weigh belts all the time when working or doing anything at home to...

doctor1 MD

hi, my wife is 48 years old and is a housewife. no children at home. for past 1 week she is facing major giddiness, severe headache , panic attack , depression and lack of sleep. i am her husband, travelling mostly for work. she was treated with...